Skip to main content
In an emergency, call 911. In crisis, call or text 988.All crisis resources

Harm reduction and overdose prevention

Staying safer matters, whatever you are ready to change

This page is for anyone who is using substances, or who is around someone who is. Reducing risk is worth doing on its own, and it does not require you to be ready for treatment.

If you think someone is overdosing

Call 911 right away. Give naloxone if it is available, keep the person breathing, and stay with them. Naloxone reverses an opioid overdose but does not replace emergency medical care, and it wears off before the opioid does.

Recognizing an opioid overdose

An opioid overdose depresses breathing. It is not always dramatic, and people often die quietly while someone nearby thinks they are asleep. Signs include:

  • Breathing is very slow, uneven, or has stopped
  • Lips, fingertips, or skin look blue, grey, or ashen
  • The person is limp, unresponsive, or cannot be woken
  • Loud snoring or gurgling sounds
  • Pinpoint pupils and a pale, clammy face
  • Confusion, extreme drowsiness, or inability to stay awake

If you are not sure, treat it as an overdose. Calling 911 and giving naloxone to someone who does not need it does not cause harm in any meaningful way. Waiting to be certain can be fatal.

What to do in the moment

  1. Call 911. Say the word “overdose” and describe what you see. Many states have Good Samaritan laws that protect people who call for help during an overdose.
  2. Give naloxone if you have it: into the nose or into the muscle, following the package instructions.
  3. Try to keep the person awake and breathing. If they are unconscious, place them on their side to keep the airway clear.
  4. Stay with them until help arrives. Naloxone wears off, and someone who has been revived can go back into overdose.
  5. If they do not respond after two to three minutes, give another dose of naloxone if you have one.

Getting naloxone and other harm reduction services

Naloxone (Narcan)

Naloxone is available at many pharmacies, sometimes without a prescription through a standing order, and often free through community harm reduction programs. Ask a pharmacist whether they stock it and whether a standing order applies in your state. Mail-order and community distribution programs exist for people who cannot get to a pharmacy.

Finding local harm reduction services

Syringe services programs, often called needle exchanges, provide sterile supplies, safe disposal, naloxone, and often wound care, testing, and connections to treatment. Availability and legal status vary by state and county. Dial 211 or check the National Harm Reduction Coalition’s directory to find programs near you, and ask about what they can provide without an appointment.

Fentanyl test strips

Fentanyl test strips can detect fentanyl in a sample of a substance, and they are often distributed free by harm reduction programs. Two things are worth knowing: legality varies by state and locality, and a negative result does not guarantee a substance is free of fentanyl, because the drug may not be evenly distributed in a batch. Do not treat a test result as a safety guarantee.

Mixing substances

Combining opioids with alcohol or sedatives such as benzodiazepines sharply increases the risk of breathing stopping. This combination is involved in a large share of fatal overdoses. If you are going to use, using one substance at a time is meaningfully safer than mixing, and having naloxone accessible matters more, not less.

Not using alone

Overdose is most often fatal when nobody is there. If you use alone, tell someone first, leave a door unlocked, or use an overdose prevention phone line where one operates in your area. If you are with someone who uses, checking on them matters, since quiet unresponsiveness is easy to mistake for sleep.

Medication for opioid use disorder

Buprenorphine and methadone reduce craving and withdrawal and are associated with lower overdose risk. They are medical treatment, not a substitute for commitment, and you can start them without being ready to stop everything else. Find prescribers through FindTreatment.gov or by calling 1-800-662-4357.

HIV and hepatitis testing

HIV and hepatitis B and C testing is available through many health departments, community health centers, and harm reduction programs, often free and sometimes anonymous. Both conditions are treatable, and hepatitis C is curable in most cases. Testing is worth doing even if you feel well, because neither condition announces itself early.

Seeking treatment without judgment

Using harm reduction services does not disqualify you from treatment, and asking about treatment does not commit you to anything. You can ask what is available, what it costs, and what starting would look like, then decide later. See our treatment guide and options if you are not ready for rehab.

What harm reduction is not

Harm reduction does not replace emergency medical care, and it is not a reason to delay calling 911. If someone is unresponsive or not breathing normally, call for help immediately.

Next step

Overdose prevention and treatment resources

Call to ask about treatment and harm reduction options, ask us to call you back, or search programs and medication providers directly.

Calls are answered by Find Your Recovery, our free treatment matching partner. This is not a crisis line: call 911 for a medical emergency, or call or text 988 for crisis support.

CallFormFind Treatment